Does progesterone cause breast weight gain?

by Kathy Davis
(England)

I have tried natural progesterone before and although it helped with hot flushes and tiredness it did start to add weight to my bust and I am now told this is what progesterone does. Is this correct?

Comments for Does progesterone cause breast weight gain?

Click here to add your own comments

Sep 26, 2009
Does progesterone cause breast weight gain?
by: Wray

Hi Kathy. No it's not correct. What happens is when first using progesterone it activates the oestrogen receptor sites, so initially making a woman oestrogen dominant. Oestrogen causes weight gain and water retention. Progesterone is thermogenic, which means it slightly increases metabolism, it's also an excellent diuretic. So good in fact it's given via IV transfusion to both male and female brain trauma victims to reduce the oedema that forms. Given time, about 3 months, the oestrogen dominance goes and progesterone becomes the dominant hormone. You might like to read this web page on oestrogen dominance. Take care.

Sep 26, 2009
I don't think it does
by: Anonymous

I thought it was Oestrogen that made them grow. Not noticed any change in my size after using for 9 months, if anything they are smaller because I don't get water retention in there anymore.

Dec 15, 2009
Confusion
by: Karen

I am a little confused about the use of progesterone. I am currently taking Progesterone in capsule form and a very low dose of Estrogen in trouche form. I have gained a little weight since taking this combination especially around my breasts which I find very upsetting as I feel so matronly since I've been in my 50s.

Can I stop taking the Estrogen trouches and just continue with the Progesterone capsules? I assume they have the same effect as the cream. What will happen to me if I do this?

Thanks for you advice.

May 28, 2010
Weight Gain
by: Anonymous

I have to say yes I have gained weight on natural progesterone. I went to a natural health doctor and had a salivia test. My levels of progesterone were low. She ordered the oral form of progesterone for myself. I started taking the medication in March and I have gained 20lbs since then now in May. I gained weight in my breast, butt, back, and thighs. My doctor said she only had one patient gain weight, but she has known this to happen. I decided that I was going to stop my progesterone. I don't need the problem of gaining weight. I did feel better mentally, but I also noticed I was gassy too.

I am going to stop taking the progesterone and hope to get back to my regular weight. I hope this helps.

Jun 05, 2010
Weight Gain
by: Wray

Unfortunately oral progesterone is not the best delivery system, as most gets destroyed by the gut and liver, please see here. And here. Progesterone does have a stimulatory affect initially, but once it overcomes the excess oestrogen, the water retention and weight gain do go. But only if enough is used, the oral progesterone would not have given you sufficient. It's best to use 100-200mg/day in either injection, suppository or cream form. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...